Alert archive / Kansas / Flash Flood Warnings in 2007
Flash Flood Warning 51, NWS Wichita, KS
NWS Wichita, KS issued this flash flood warning at Jun 29, 2007, 4:49 PM CDT for Butler County, Cowley County, Sumner County, Kansas. It was in force for 9 hr. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 29, 2007, 4:49 PM CDT (21:49 UTC)
- Expired
- Jun 30, 2007, 1:45 AM CDT
- In force
- 9 hr
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
Counties Butler County, KS, Cowley County, KS, Sumner County, KS
The radar
The Wichita radar (KICT), 43 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 29, 6:00 PM CDT | HEAVY RAIN 9 | Winfield, KS | LOCAL DATA COLLECTION PLATFORM REPORTED 9 INCHES OF RAINFALL BETWEEN 2 TO 6 PM ON FRIDAY AFTERNOON. |
| Jun 29, 10:04 PM CDT | FLASH FLOOD | 3 Se Wellington, KS | WATER GOING OVER THE TURNPIKE FOR SOUTH BOUND LANE NEAR MILE MARKER 15. |
| Jun 30, 12:38 AM CDT | HEAVY RAIN 4.5 | Rosalia, KS | 4.5 INCHES OF RAIN SINCE 7 AM JUNE 29TH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Lamont, OK (KLMN), launched 12:00Z, 9.8 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 141 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 471 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KICT 292152
FFWICT
KSC015-035-191-300645-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
449 PM CDT FRI JUN 29 2007
THE NATIONAL WEATHER SERVICE IN WICHITA HAS EXTENDED THE
* FLASH FLOOD WARNING FOR...
BUTLER COUNTY IN SOUTH CENTRAL KANSAS.
COWLEY COUNTY IN SOUTH CENTRAL KANSAS.
SUMNER COUNTY IN SOUTH CENTRAL KANSAS.
* UNTIL 145 AM CDT SATURDAY.
* AT 444 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SHOWERS AND THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL OVER THE
WARNED AREA. RAINFALL RATES OVER 1 INCH PER HOUR WERE INDICATED.
* LOCATIONS WITHIN THE WARNING INCLUDE...
ARGONIA...ARKANSAS CITY...ATLANTA...AUGUSTA...BELLE PLAINE...
BENTON...BURDEN...CALDWELL...CAMBRIDGE...CASSODAY...CONWAY
SPRINGS...DEXTER...DOUGLASS...EL DORADO...ELBING...GEUDA SPRINGS...
HUNNEWELL...LATHAM...LEON...MAPLE CITY...MAYFIELD...MILAN...
OXFORD...POTWIN...ROSALIA...SOUTH HAVEN...TOWANDA...UDALL...
WELLINGTON...WINFIELD...EL DORADO LAKE...PERTH...RIVERDALE...
ROCK...STROTHER FIELD AIRPORT.
AT 445 PM CDT...COWLEY COUNTY OFFICIALS INDICATED FLASH FLOODING
OCCURRING NEAR THE TOWN OF DEXTER. STREET FLOODING WAS ALSO REPORTED
IN THE ARKANSAS CITY AREA.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
LAT...LON 3698 9780 3699 9651 3747 9651 3809 9652
3808 9714 3748 9714 3746 9779
$$
CARUSO1 follow-up statement
000
WGUS73 KICT 300113
FFSICT
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
808 PM CDT FRI JUN 29 2007
KSC015-035-191-300645-
BUTLER KS-SUMNER KS-COWLEY KS-
808 PM CDT FRI JUN 29 2007
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 145 AM CDT FOR
COWLEY...SUMNER AND BUTLER COUNTIES...
AT 804 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE SHOWERS AND THUNDERSTORMS ACROSS THE WARNED AREA. RAIN
AMOUNTS OF 2 TO 3 INCHES HAS FALLEN SINCE FRIDAY AFTERNOON ACROSS
EASTERN SUMNER AND COWLEY COUNTIES.
AS OF 802 PM CDT...NUMEROUS ROADS WERE CLOSED IN COWLEY
COUNTY...ESPECIALLY NEAR DEXTER...DUE TO FLOOD WATERS.
AS OF 800 PM CDT...THE SLATE CREEK IN SUMNER COUNTY WAS OUT OF ITS
BANKS JUST NORTHWEST OF GEUDA SPRINGS. IN ADDITION...THE SALT CREEK
AT GEUDA SPRINGS WAS OUT OF ITS BANKS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
LAT...LON 3698 9780 3699 9651 3747 9651 3809 9652
3808 9714 3748 9714 3746 9779
$$
CARUSOWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 29, 3:23 PM CDT, 1 hour 26 minutes earlier.
Area forecast discussion, Jun 29, 3:23 PM CDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 323 PM CDT FRI JUN 29 2007 .DISCUSSION... TONIGHT-MON: FLOODING AND PROBABILITY OF PRECIPITATION THE MAIN ISSUE THIS PERIOD. WATER VAPOR LOOP OVER THE PAST 12 HOURS SHOWS VIRTUALLY NO CHANGE IN LONG WAVE PATTERN AND MODEL TRENDS SHOW LITTLE CHANGE LIKELY THROUGHOUT THE WEEKEND. IN THE VERY SHORT TERM...SWATH OF MODERATE-HEAVY RAIN WILL PERSIST INTO TONIGHT ACROSS SOUTH CENTRAL KS WITH INCREASE LIKELY AS BAROCLINIC ZONE TIGHTENS. ANTICIPATE LOW WILL MEANDER IN THE VICINITY OF THE OK/KS BORDER THROUGHOUT THE WEEKEND...AND POTENTIALLY INTO THE START OF THE WORK WEEK. WITH FLOODING ALREADY UNDERWAY...SITUATION WILL NOT IMPROVE AND LIKELY GET WORSE. HAVE EXPANDED THE FLASH FLOOD WATCH A BIT TO THE NORTHWEST AND ALSO EXTENDED IT UNTIL 0000 UTC SUN FOR NOW...ALTHOUGH EXPECT THIS WILL EVENTUALLY NEED TO BE EXTENDED INTO SUN. AS FOR QUANTITATIVE PRECIPITATION FORECAST...ANTICIPATE AMOUNTS AROUND 3 INCHES LIKELY ACROSS MUCH OF SOUTH CENTRAL/ SOUTHEAST KS BY SUN NIGHT. SIGNIFICANTLY INCREASED PROBABILITY OF PRECIPITATION BASED ON THIS TREND AND ALSO TRIMMED MAXES BACK THROUGHOUT THE PERIOD. TUE-FRI: MAIN ISSUES THIS PERIOD REVOLVE AROUND RESIDUAL MOISTURE AND WEAK SURFACE BOUNDARY SAGGING INTO THE AREA. WITH BOTH GLOBAL FORECAST SYSTEM MODEL/EUROPEAN CENTRE FOR MEDIUM RANGE WEATHER FORECASTS MODEL SUGGEST LITTLE CHANGE IN 850MB MOISTURE THROUGHOUT THE PERIOD AND WEAK UPPER TROFFING IN THE WEST-NORTH WEST FLOW. HAVE DOUBTS MIDDLE LEVEL TEMPERATURES WILL WARM SUFFICIENTLY TO COMPLETELY CAP PRECIPITATION AND BELIEVE ISOLATED AFTERNOON/EVENING THUNDERSTORMS WILL STILL OCCUR. CURRENT CONSENSUS WAS TO GO DRY ON THE 4TH...BUT FULLY ANTICIPATE LATER FORECASTS WILL INSERT 20-30 PROBABILITY OF PRECIPITATION. DID ADD LOW PROBABILITY OF PRECIPITATION FOR LATER IN THE WEEK PER CONSENSUS. MAXIMUM TEMPERATURES WILL BE HIGHLY DEPENDENT ON EXTENT OF CLOUDS/PRECIPITATION. FORECAST REFLECTS A MIDDLE OF THE ROAD GUESS ON MAXES. -HOWERTON && .AVIATION... BASED ON LATEST TRENDS...IFR CONDITIONS ARE LIKELY ACROSS THE AREA THRU AT LEAST 18Z...AND POTENTIALLY THRU 00Z TOMORROW. +SHRA/+TSRA IS MOST LIKELY AT KHUT-KICT AND KCNU WITH SLIGHTLY LOWER CHANCES AT KSLN/KRSL. WITH MOIST UPSLOPE FLOW ON SAT...DO NOT ANTICIPATE QUICK CLEARING AT ANY LOCATION. -HOWERTON && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 67 77 66 80 / 90 80 50 50 HUTCHINSON 66 76 65 80 / 70 60 40 30 NEWTON 67 75 65 79 / 90 80 50 40 ELDORADO 68 76 66 78 / 90 80 60 50 WINFIELD-KWLD 69 78 68 81 / 90 80 60 60 RUSSELL 63 78 64 82 / 30 30 20 10 GREAT BEND 64 76 64 80 / 40 40 20 10 SALINA 65 78 67 83 / 60 50 40 20 MCPHERSON 66 75 65 81 / 70 60 40 30 COFFEYVILLE 72 79 68 82 / 80 80 70 60 CHANUTE 70 78 67 79 / 90 80 70 60 IOLA 69 77 67 78 / 90 80 70 60 PARSONS-KPPF 70 80 68 80 / 80 80 70 60 && .ICT WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH SATURDAY EVENING FOR KSZ051>053- 067>072-082-083-091>096-098>100. &&
Hazardous weather outlook, Jun 29, 10:35 AM CDT, 6 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1035 AM CDT FRI JUN 29 2007 KSZ032-033-047>053-067>072-082-083-091>096-098>100-301200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 1035 AM CDT FRI JUN 29 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A FLASH FLOOD WATCH IS IN EFFECT FOR MOST OF SOUTH CENTRAL AND ALL OF SOUTHEAST KANSAS THROUGH SATURDAY MORNING. SEE THE LATEST WATCH FOR THE LATEST DETAILS. RIVER FLOODING WILL ALSO CONTINUE ALONG SEVERAL RIVERS ACROSS SOUTHEAST AND PORTIONS OF SOUTH CENTRAL KANSAS. PLEASE SEE THE LATEST RIVER FLOOD WARNINGS FOR FURTHER INFORMATION. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY RIVER FLOODING WILL CONTINUE ACROSS SEVERAL RIVERS IN SOUTHEAST AND SOUTH CENTRAL KANSAS ON SATURDAY. SCATTERED THUNDERSTORMS ARE ALSO POSSIBLE ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS ON SATURDAY AND SATURDAY NIGHT. ANY STORM THAT DEVELOPS WILL BE CAPABLE OF PRODUCING LOCALIZED FLOODING. A FEW SHOWERS AND THUNDERSTORMS MAY DEVELOP ON SUNDAY AND SUNDAY NIGHT. NO SEVERE STORMS ARE ANTICIPATED AT THIS TIME...BUT ANY STORM THAT DOES DEVELOP WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT ANY REPORTS OF FLOODING OR RAINFALL AMOUNTS WOULD BE GREATLY APPRECIATED. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP COX
In the hours before
Local storm report, Jun 29, 11:36 AM CDT, 5 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1136 AM CDT FRI JUN 29 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1116 AM FLASH FLOOD FREDONIA 37.53N 95.82W
06/29/2007 WILSON KS LAW ENFORCEMENT
HARPER AND DECATUR ROADS IN FREDONIA ARE CLOSED.
RESIDENTS ARE HAVING TO TAKE ALTERNATE ROUTES IN TO THE
CITY. WATER IS ALSO BEING REPORTED OVER BETHEL ROAD NEAR
NESODESHA.
&&
RBLLocal storm report, Jun 29, 12:16 PM CDT, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1216 PM CDT FRI JUN 29 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 PM FLASH FLOOD ELK FALLS 37.37N 96.19W
06/29/2007 ELK KS EMERGENCY MNGR
HIGHWAY 160 IS CLOSED FROM THE HIGHWAY 99 JUNCTION TO THE
EASTERN EDGE OF THE COUNTY. IN ADDITION NUMEROUS COUNTY
ROADS ARE STILL UNDERWATER.
&&
RBLSpecial weather statement, Jun 29, 2:55 PM CDT, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 255 PM CDT FRI JUN 29 2007 KSZ096-100-292045- LABETTE-NEOSHO- 255 PM CDT FRI JUN 29 2007 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR LABETTE AND NEOSHO COUNTIES... AT 251 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR PARSONS...AND MOVING NORTH AT 10 MPH. THE MAIN THREATS FROM THIS STORM WILL BE TORRENTIAL DOWNPOURS...SMALL HAIL...AND WIND GUSTS UP TO 50 MPH. THIS STORM IS NOT EXPECTED TO BECOME SEVERE. CARUSO
Local storm report, Jun 29, 3:20 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
320 PM CDT FRI JUN 29 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM FLASH FLOOD FREDONIA 37.53N 95.82W
06/29/2007 WILSON KS LAW ENFORCEMENT
MANY ROADS LEADING IN TO FREDONIA ARE STILL IMPASSABLE.
IN ADDITION HIGHWAY 400 BETWEEN FREDONIA AND NEODESHA IS
REPORTED CLOSED.
&&
RBLSpecial weather statement, Jun 29, 4:32 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 432 PM CDT FRI JUN 29 2007 KSZ070-292215- GREENWOOD- 432 PM CDT FRI JUN 29 2007 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR GREENWOOD COUNTY... AT 429 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR FALL RIVER...OR 17 MILES SOUTHEAST OF EUREKA. THIS STORM WAS MOVING NORTH AT 5 MPH. DIME SIZE HAIL...AND WINDS OF 40 TO 50 MPH ARE POSSIBLE WITH THIS STORM. TORRENTIAL RAINFALL IS LIKELY WITH STORM DUE TO THE SLOW STORM MOVEMENT WHICH COULD CAUSE SOME FLOODING PROBLEMS. THIS STORM IS NOT EXPECTED TO BECOME SEVERE. JAKUB
Local storm report, Jun 29, 4:46 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
446 PM CDT FRI JUN 29 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM FLASH FLOOD DOUGLASS 37.52N 97.01W
06/29/2007 BUTLER KS COUNTY OFFICIAL
SANTA FE LAKE ROAD CLOSED FROM 180TH TO 200TH IN THE
DOUGLASS AREA. A FEW OTHER COUNTY ROADS ARE CLOSED DUE TO
FLOODING.
&&
JMCThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 7:01 PM CDT | Flash Flood Warning | ICT | Elk | 12 hr |
| Jun 28, 9:19 PM CDT | Flash Flood Warning | ICT | Chautauqua | 12 hr |
| Jun 29, 2:05 AM CDT | Flash Flood Warning | ICT | Montgomery | 8 hr |
| Jun 29, 3:10 AM CDT | Flash Flood Warning | ICT | Allen, Neosho, Wilson | 8 hr |
| Jun 29, 6:12 AM CDT | Flash Flood Warning | ICT | Greenwood, Woodson | 6 hr |
| Jun 29, 6:38 AM CDT | Flash Flood Warning | ICT | Butler, Cowley, Sumner | 6 hr |
| Jun 29, 7:14 AM CDT | Flash Flood Warning | ICT | Elk | 5 hr |
| Jun 29, 11:09 AM CDT | Flash Flood Warning | ICT | Wilson | 4 hr |
| Jun 29, 12:08 PM CDT | Flash Flood Warning | ICT | Elk | 5 hr |
| Jun 29, 12:38 PM CDT | Flash Flood Warning | ICT | Butler, Cowley, Sumner | 5 hr |
| Jun 29, 2:53 PM CDT | Flash Flood Warning | ICT | Wilson | 6 hr |
| Jun 29, 4:15 PM CDT | Flash Flood Warning | ICT | Elk | 7 hr |
| Jun 29, 6:10 PM CDT | Flash Flood Warning | ICT | Greenwood | 12 hr |
Nearby
Flash Flood Warnings in Kansas, 2007Every flash flood warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.